New York, 2004Lightning Strike in New York, May 23, 2004
May 23, 2004 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 23, 8:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, May 23, 8:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 PM EDT SUN MAY 23 2004
.UPDATE...
STORMS THAT MOVED THROUGH NY/PA BORDER COUNTIES EARLIER HAVE MOVED
EAST. NO ADDITIONAL STORMS ARE MOVING TOWARDS THE WATCH AREA...SO
CANCELLED THE SEVERE TSTORM WATCH. WATER VAPOR IMAGERY SHOWS A WELL
DEFINED SHORTWAVE MOVING THROUGH ERN INDIANA...WHICH WILL MOVE INTO
NY LATER TONIGHT AND COULD PRODUCE ADDITIONAL SEVERE WEATHER.
REMOVED EARLY EVENING WORDING...OTHERWISE NO OTHER CHANGES TO
CURRENT FORECAST.
&&
.PREV DISCUSSION...
SCATTERED ACTIVITY BEGINNING TO DEVELOP ACROSS FAR SE ZONES AND
ALONG LAKE BOUNDARIES IN WESTERN NEW YORK AS ATMOSPHERE
DESTABILIZES. TONIGHT, BOUNDARY WILL SLOWLY MOVE NORTH OVER CWA BUT
NEVER MAKE IT MUCH FURTHER THAN OUR NRN ZONES. LATER TONIGHT AROUND
06Z AREA IN RIGHT ENTRANCE REGION OF UPPER LEVEL JET WITH DECENT
UPPER LEVEL DIVERGENCE. SHORT WAVE NOW ENHANCING CONVECTION ACROSS
INDIANA WILL MOVE NORTHEAST ACROSS NY/PA BORDER. THESE FEATURES
COMBINED WITH STRONG BAROCLINIC ZONE AND STRENGTHENING LOW LEVEL
WINDS WILL PRODUCE WIDESPREAD CONVECTION OVER MUCH OF THE AREA LATER
TONIGHT. INSTABILITY NOT AS SIGNIFICANT AS LAST NIGHT BUT BULK SHEAR
VALUES SUFFICIENT TO SUPPORT SVR CONVECTION WITH THE POSSIBILITY OF
FLASH FLOODING DUE TO HIGH PWATS. WONT ISSUE ANY FLOOD WATCHES
ATTM AS ITS NEARLY IMPOSSIBLE TO DEPICT WHERE THE STRONGEST
CONVECTION WILL OCCUR AND COVERING THE ENTIRE CWA WOULD BE OVERDONE.
LATER SHIFTS CAN ISSUE IF THREAT BECOMES MORE SIGNIFICANT ESPECIALLY
AS 3-6 HR LEAD TIME ON CONVECTIVE FLASH FLOODING IS SUFFICIENT.
MONDAY...SFC LOW MOVES ACROSS NYS WITH FROPA DURING THE AFTERNOON.
ETA MODEL SOUNDINGS SHOW IMPRESSIVE CAPE >1500 J/KG WITH DRY AIR
ABOVE 700 MB. WITH 40-50 KT MID LEVEL FLOW AND DRY PUNCH, DAMAGING
WINDS A POSSIBILITY IN ANY STRONG CONVECTION. WENT CHC POPS THROUGH
MIDDAY THEN LIKELY POPS FROM I81 EAST.
MONDAY NIGHT...AFTER LINGERING EVENING CONVECTION IN EASTERN ZONES
SKIES WILL BECOME PARTLY CLOUDY AS SFC LOW MOVES OFF THE EAST COAST
AND UPPER LEVEL RIDGING BEGINS.
TUESDAY...INCLUDED CHC POPS OVER FAR WESTERN ZONES DURING THE
AFTERNOON IN RESPONSE TO WAA FORCING IN ADVANCE OF NEXT SYSTEM, OVER
THE UPPER GREAT LAKES.
EXTENDED (MON NITE-FRI)...
A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO
WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND
FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A
COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS
OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL
WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND.
&&
.AVIATION...
SIMILAR TO YESTERDAY... AREAS OF MVFR AND EVEN IFR CIGS ARE
PERSISTING WELL INTO THE AFTERNOON ACROSS THE NORTHERN TAF SITES
NORTH OF THE LOW LEVEL FRONTAL BOUNDARY. CIGS WILL GRADUALLY LIFT
AHEAD OF A SHORT WAVE AND DEVELOPING CONVECTIVE SYSTEM MOVING IN
FROM THE GREAT LAKES THIS EVENING. IN THE MEANTIME... WIDELY SCT
TSRA IS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME
WEAK MESOSCALE BOUNDARIES OVER NORTHERN AND CENTRAL PA COULD BE THE
TRIGGER POINT FOR A FEW OF THESE STORMS.
EXPECT THE BEST CHC FOR WIDESPREAD THUNDERSTORMS TO BE MID EVENING
INTO THE EARLY MORNING HOURS AS LARGE-SCALE LIFT MOVES ACROSS THE
AREA IN ASSOCIATION WITH A SHORT WAVE MOVING EAST FROM THE LOWER
GREAT LAKES. ONCE THESE SHOWERS DIE DOWN... EXPECT PATCHY MVFR AND
LOCALIZED IFR CIGS AND VSBYS LATE TONIGHT AND EARLY MONDAY...
FOLLOWED BY IMPROVING CONDITIONS... BUT STILL A CHC OF
THUNDERSTORMS... BY MONDAY AFTERNOON.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE
UPDATE...VAN AUSDALL
SHORT TERM...RRM
EXTENDED/AVIATION...MSE
Hazardous weather outlook, May 23, 4:00 AM EST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 AM EDT SUN MAY 23 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-241000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
500 AM EDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY
FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING
STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. THE RAIN COULD BE
ENOUGH TO CAUSE FLASH FLOODING. THE GREATEST THREAT WOULD BE THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS AND SHOWERS WILL CONTINUE MONDAY. THERE IS A CONTINUED
THREAT OF FLASH FLOODING AND DAMAGING WINDS ON MONDAY AND MONDAY
NIGHT. THERE IS AGAIN A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON
MONDAY AND MONDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY
THROUGH SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS POSSIBLE AGAIN THIS AFTERNOON AND
EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF
GREATER THAN AN INCH OF RAIN TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
In the hours before
Special weather statement, May 23, 6:20 PM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
720 PM EDT SUN MAY 23 2004
NYZ062-240015-
SULLIVAN NY-
720 PM EDT SUN MAY 23 2004
...THUNDERSTORM WITH HAIL AND HEAVY RAIN MOVING INTO THE AREA...
AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL AND HEAVY RAIN...NEAR LIBERTY....OR ABOUT
OVER KENOZA LAKE...MOVING NORTHEAST AT 25 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
ADEN AND PARKSVILLE AT 745 PM.
GRAHAMSVILLE AND HASBROUCK AT 800 PM.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
VAN AUSDALL
Local storm report, May 23, 7:05 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
805 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 8 NE MONTICELLO 41.73N 74.58W
05/23/2004 0.75 INCH SULLIVAN NY AMATEUR RADIO
0630 PM HAIL APALACHIN 42.07N 76.17W
05/23/2004 0.75 INCH TIOGA NY NWS EMPLOYEE
&&
XXXSpecial weather statement, May 23, 7:55 PM EST, 3 hours 5 minutes before
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-240200-
SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH CANCELLATION
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT SUN MAY 23 2004
...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...
IN CENTRAL NEW YORK...
BROOME...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...OTSEGO...
SCHUYLER...STEUBEN...SULLIVAN...TIOGA AND TOMPKINS.
IN NORTHEAST PENNSYLVANIA...
BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.
THUNDERSTORMS HAVE MOVED OUT OF THE AREA...THEREFORE THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED.
Special weather statement, May 23, 8:11 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
911 PM EDT SUN MAY 23 2004
NYZ017-018-240200-
CAYUGA NY-ONONDAGA NY-
911 PM EDT SUN MAY 23 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO
THE AREA...
AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR AUBURN....OR ABOUT
OVER MARYSVILLE....MOVING EAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR...
MARCELLUS AND MARIETTA AT 930 PM.
CEDARVALE AND TAUNTON AT 945 PM.
ONONDAGA AND NEDROW AT 1000 PM.
THE PRIMARY THREAT WITH THIS STORM WILL BE SMALL HAIL...
LIGHTNING... AND BRIEF VERY HEAVY RAIN.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MSE
Special weather statement, May 23, 9:55 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1055 PM EDT SUN MAY 23 2004
NYZ018-240345-
ONONDAGA NY-
1055 PM EDT SUN MAY 23 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 1051 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR BALDWINSVILLE....
OR ABOUT OVER WOODARD....MOVING EAST AT 40 MPH.
THE THUNDERSTORM WILL BE NEAR...
NORTH SYRACUSE AT 1110 PM.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MSE
Special weather statement, May 23, 10:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1126 PM EDT SUN MAY 23 2004
NYZ036-240415-
MADISON NY-
1126 PM EDT SUN MAY 23 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM ONEIDA TO CORTLAND.....MOVING EAST AT 30 MPH.
THUNDERSTORMS WILL BE NEAR...
WEST EATON AND SOLSVILLE AT 1145 PM.
SOUTH LEBANON AND POOLVILLE AT MIDNIGHT.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MSE
Lightning, Onondaga
- When
- May 23, 11:00 PM EST
- Where
- Onondaga County, Syracuse
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Lightning struck the police headquarters on 550 South State Street blowing out the department's computer system. The computer system was still down the next afternoon. Time was estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415985.